RUS  ENG JOURNALS   PEOPLE   ORGANISATIONS   CONFERENCES   SEMINARS   VIDEO LIBRARY   PERSONAL OFFICE
General information
Latest issue
Archive
Impact factor

Search papers
Search references

RSS
Latest issue
Current issues
Archive issues
What is RSS



Zap. Nauchn. Sem. POMI:
Year:
Volume:
Issue:
Page:
Find






Personal entry:
Login:
Password:
Save password
Enter
Forgotten password?
Register


Zap. Nauchn. Sem. POMI, 2011, Volume 388, Pages 17–47 (Mi znsl4104)  

This article is cited in 4 scientific papers (total in 4 papers)

Unitriangular factorisations of Chevalley groups

N. A. Vavilovab, A. V. Smolenskyab, B. Suryab

a Saint-Petersburg State University, Saint-Petersburg, Russia
b Indian Statistics Institute, Bangalore

Abstract: Lately, the following problem attracted a lot of attention in various contexts: find the shortest factorisation $G=UU^-UU^-…U^\pm$ of a Chevalley group $G=G(\Phi,R)$ in terms of the unipotent radical $U=U(\Phi,R)$ of the standard Borel subgroup $B=B(\Phi,R)$ and the unipotent radical $U^-=U^-(\Phi,R)$ of the opposite Borel subgroup $B^-=B^-(\Phi,R)$. So far, the record over a finite field was established in a 2010 paper by Babai, Nikolov, and Pyber, where they prove that a group of Lie type admits unitriangular factorisation $G=UU^-UU^-U$ of length 5. Their proof invokes deep analytic and combinatorial tools. In the present paper we notice that from the work of Bass and Tavgen one immediately gets a much more general result, asserting that over any ring of stable rank 1 one has unitriangular factorisation $G=UU^-UU^-$ of length 4. Moreover, we give a detailed survey of triangular factorisations, prove some related results, discuss prospects of generalisation to other classes of rings, and state several unsolved problems. Another main result of the present paper asserts that, in the assumption of the Generalised Riemann's Hypothesis, Chevalley groups over the ring $\mathbb Z[\frac1p]$ admit unitriangular factorisation $G=UU^-UU^-UU^-$ of length 6. Otherwise, the best length estimate for Hasse domains with infinite multiplicative groups that follows from the work of Cooke and Weinberger, gives 9 factors.

Key words and phrases: Chevalley groups, unitriangular factorisations, unipotent factorisations, rings of stable rank 1, Dedekind rings of arithmetic type, parabolic subgroups, bounded generation, Gauss decomposition, LULU-decomposition.

Full text: PDF file (743 kB)
References: PDF file   HTML file

English version:
Journal of Mathematical Sciences (New York), 2012, 183:5, 584–599

Document Type: Article
UDC: 512.5
Received: 27.05.2011

Citation: N. A. Vavilov, A. V. Smolensky, B. Sury, “Unitriangular factorisations of Chevalley groups”, Problems in the theory of representations of algebras and groups. Part 21, Zap. Nauchn. Sem. POMI, 388, POMI, St. Petersburg, 2011, 17–47; J. Math. Sci. (N. Y.), 183:5 (2012), 584–599

Citation in format AMSBIB
\Bibitem{VavSmo11}
\by N.~A.~Vavilov, A.~V.~Smolensky, B.~Sury
\paper Unitriangular factorisations of Chevalley groups
\inbook Problems in the theory of representations of algebras and groups. Part~21
\serial Zap. Nauchn. Sem. POMI
\yr 2011
\vol 388
\pages 17--47
\publ POMI
\publaddr St.~Petersburg
\mathnet{http://mi.mathnet.ru/znsl4104}
\transl
\jour J. Math. Sci. (N. Y.)
\yr 2012
\vol 183
\issue 5
\pages 584--599
\crossref{https://doi.org/10.1007/s10958-012-0826-z}
\scopus{http://www.scopus.com/record/display.url?origin=inward&eid=2-s2.0-84862268867}


Linking options:
  • http://mi.mathnet.ru/eng/znsl4104
  • http://mi.mathnet.ru/eng/znsl/v388/p17

    SHARE: VKontakte.ru FaceBook Twitter Mail.ru Livejournal Memori.ru


    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. N. A. Vavilov, E. I. Kovach, “$\mathrm{SL}_2$-faktorizatsii grupp Shevalle”, Voprosy teorii predstavlenii algebr i grupp. 22, Zap. nauchn. sem. POMI, 394, POMI, SPb., 2011, 20–32  mathnet  mathscinet; N. A. Vavilov, E. I. Kovach, “$\mathrm{SL}_2$-factorisations of Chevalley groups”, J. Math. Sci. (N. Y.), 188:5 (2013), 483–489  crossref
    2. Smolensky A., “Unitriangular Factorization of Twisted Chevalley Groups”, Int. J. Algebr. Comput., 23:6 (2013), 1497–1502  crossref  mathscinet  zmath  isi  elib
    3. Vsemirnov M., “Short Unitriangular Factorizations of Sl2(Z[1/P])”, Q. J. Math., 65:1 (2014), 279–290  crossref  mathscinet  zmath  isi  elib
    4. Garonzi M., Levy D., Maroti A., Simion I.I., “Minimal Length Factorizations of Finite Simple Groups of Lie Type By Unipotent Sylow Subgroups”, J. Group Theory, 19:2 (2016), 337–346  crossref  mathscinet  zmath  isi  elib
  • Number of views:
    This page:136
    Full text:35
    References:21

     
    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2017